Missouri, 2003

Damaging Winds in Missouri, July 28, 2003

July 28, 2003 · NWS MEG · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 28, 12:34 PM CST, 7 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 12:34 PM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT MON JUL 28 2003

COLD FRONT APPEARS TO BE NEAR A IND-STL-ICT LINE AT MID-DAY. THE
FRONT IS EXPECTED TO SINK SLOWLY SOUTH INTO THE CWA OVERNIGHT. FOR
THE AFTERNOON AND EVENING HOURS...BEST CHANCE OF CONVECTION WOULD
PROBABLY BE TO THE NORTH OF A SAVANNAH-JACKSON-JONESBORO LINE. A
LITTLE HIGHER POPS THERE...AREAL COVERAGE AT MID-AFTERNOON WILL
DETERMINE THE ACTUAL VALUE.

FRONT IS EXPECTED TO HANG UP OVER THE AREA FOR 24-36 HOURS...AT
LEAST. WHILE THERE WILL BE IMPULSES MOVING THROUGH THE UPPER TROF...
GFS SOLUTION FOR 48-72 HOURS WRT IMPULSE STRENGTH IS QUESTIONABLE.
THIS MEANS THAT MAV POPS FOR WEDNESDAY COULD BE A LITTLE HIGHER THAN
JUSTIFIED. POPS IN CHANCE RANGE FOR TUESDAY/TUESDAY NIGHT SHOULD BE
OK. MOST CONVECTION SHOULD HAVE A DIURNAL MAX/MIN THE NEXT TWO DAYS.

DRIER AIR TRIES TO WORK INTO AREA BY THURSDAY AND FRIDAY.
CURRENT FORECAST MENTIONING PRECIP FOR FRIDAY/SATURDAY TIME
RANGE BASED ON POTENTIAL FOR MCS DEVELOPMENT. SINCE UPPER FLOW
WOULD BE CONDUCIVE FOR THESE...WILL KEEP MENTION IN THE
FORECAST. SUNDAY/MONDAY POTENTIAL SHOULD BE LESS...AND WILL KEEP
THAT DRY FOR NOW.

TEMPERATURES...SEE NO NEED TO MAKE MAJOR CHANGES FROM WHAT IS
ALREADY IN THE FORECAST. OF COURSE...LOCATION OF CONVECTION WILL
MAKE OR BREAK FORECAST.

.MEG...NONE.

WAGNER
Hazardous weather outlook, Jul 28, 1:50 PM CST, 5 hours 55 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A COLD FRONT WILL MOVE SLOWLY INTO THE MID SOUTH OVERNIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS.
SOME STORMS MAY BE STRONG WITH GUSTY WINDS UP TO 40 MPH AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE FRONT WILL STALL ACROSS NORTH MISSISSIPPI ON TUESDAY PRODUCING
SCATTERED THUNDERSTORMS...ESPECIALLY ACROSS NORTH MISSISSIPPI. A
SURFACE LOW WILL DEVELOP ALONG THE FRONT WEDNESDAY AND PRODUCE
ANOTHER ROUND OF THUNDERSTORMS ACROSS THE MID SOUTH WEDNESDAY AND
THURSDAY. THE FRONT SHOULD MOVE EAST OF THE AREA THURSDAY NIGHT.

UPPER LEVEL DISTURBANCES MOVING THROUGH THE REGION WILL RESULT IN A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, Jul 28, 5:17 PM CST, 2 hours 28 minutes before
ARZ009-MOZ113-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CDT MON JUL 28 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND DUNKLIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ST. FRANCIS AT 617 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...KENNETT...MALDEN AND PIGGOTT...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jul 28, 6:10 PM CST, 1 hour 35 minutes before
TNZ002-290045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
710 PM CDT MON JUL 28 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...OBION COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF CLAYTON IN
FULTON COUNTY KENTUCKY AT 710 PM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN OBION COUNTY...INCLUDING THE CITY OF UNION CITY...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 28, 7:32 PM CST, 13 minutes before
TNZ021-290215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
832 PM CDT MON JUL 28 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
VALE TO 5 MILES NORTH OF ATWOOD AT 829 PM CDT...MOVING SOUTHEAST AT
20 MPH.

THIS LINE OF STORMS IS INTENSIFYING AND COULD BECOME SEVERE. WINDS
IN EXCESS OF 40 MPH...SMALL HAIL...FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS.

PEOPLE IN CARROLL COUNTY...INCLUDING THE CITY OF HUNTINGDON...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pemiscot

When
July 28, 7:45 PM CST to 7:50 PM CST
Where
Pemiscot County, Hayti
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
36.233, -89.750

A carport was destroyed. Several trees and power lines were blown down.

Thunderstorm Wind, Pemiscot

When
July 28, 8:13 PM CST to 8:20 PM CST
Where
Pemiscot County, Hayti
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -89.750

Some structures were damaged. Several trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330506, 5330507.